Alert archive / South Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2001, 3:40 AM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2001, 3:40 AM CDT (08:40 UTC)
- Expired
- Jul 22, 2001, 5:15 AM CDT
- In force
- 95 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3348 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 220841 FFWABR SDC029-039-057-221015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 515 AM CDT * AT 340 AM CDT...WEATHER SPOTTERS REPORTED FLOODING OVER THE WARNED AREA...WITH WATER COVERING ROADS IN LAKE NORDON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. $$ HINTZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:40 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 22, 3:40 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT SUN JUL 22 2001
NOT MUCH TIME TO WRITE OR LOOK OVER MODELS THIS MORNING AS
BORDERLINE SEVERE STORMS CONTINUE TO RUMBLE ACROSS PARTS OF CWA.
BIGGEST CONCERN THIS MORNING DEALS WITH ONGOING CONVECTION...FLASH
FLOOD WATCH CURRENTLY IN EFFECT AND BOW ECHO MOVING ACROSS ND.
ONGOING CONVECTION SHOULD EXIT CWA BY 12Z AND LINES UP WELL WITH 06Z
M-ETA PCPN PLOT. LOOKING AT 200-300MB DIVERGENCE AND PCPN
PLOTS...M-ETA HINTS THAT SRN END OF BOW ECHO IN ND WILL MOVE INTO
NERN CWA AFT 12Z. CURRENT 1 HOURLY STORM TOTALS FROM MORNING TSRA
SHOW THAT 1-1.5 INCHES/HR IS COMMON. WITH MORE PCPN EXPECTED FROM ND
TSRA...WILL CONTINUE FLASH FLOOD WATCH FOR ERN ZONES. FRONT IS NOW
MOVING SLOWER THAN ORIG THOUGHT...AND MODELS SHOW THAT FRONT STALLS
LATER THIS AFTN AND OVERNIGHT ACROSS SRN AND ERN CWA. GOOD
CONVERGENCE SEEN IN LOWER LAYERS...WITH HI PWATS STILL INTACT.
MODELS AGAIN POINT TO MCS DEVELOPMENT FURTHER WEST AND MOVING IN.
HIGH PRESSURE FINALLY MOVES INTO CWA ON MONDAY...BUT RETURN FLOW
SETS UP BY MONDAY EVENING...WITH MOIST STREAMING RAPIDLY BACK INTO
WRN CWA. DECENT 7H AND 8H THETA-E RIDGES RETURN MONDAY NIGHT WITH
BOTH ETA/M-ETA SHOWING PCPN RETURNING LATE ON MONDAY NIGHT. WILL
REMOVE PCPN WORDING FOR MONDAY...AND ADD POPS FOR MONDAY NIGHT.
&
.ABR...FLASH FLOOD WATCH THIS MORNING NORTHEAST SD ZONES
008...020>023 AND WESTERN MN ZONES 039 AND 046.
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 25 min |
| Jul 21, 11:00 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 45 min |
| Jul 22, 2:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 35 min |
| Jul 22, 2:31 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 44 min |
Nearby
Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.